Montana, 2017

Hail in Montana, May 15, 2017

May 15, 2017 · NWS BYZ · 2 events in 2 counties and zones

A few severe thunderstorms moved across Southeast Montana during the late afternoon and early evening hours of the 15th. The main impact from these thunderstorms was large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A few severe thunderstorms moved across Southeast Montana during the late afternoon and early evening hours of the 15th. The main impact from these thunderstorms was large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 15, 3:48 PM MST, 27 minutes earlier.

Area forecast discussion, May 15, 3:48 PM MST, 27 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
448 PM MDT Mon May 15 2017

.UPDATE...
Update sent for Severe Thunderstorm Watch in SE Montana until
midnight (probably be done well before that in SE Montana). BT

&&

.SHORT TERM...valid for Tue and Wed...

Dewpoints are slowly climbing in SE Montana this afternoon and
CAPE is in the 500-1000 J/KG range now. Effective Shear is 45-50
KTS. There appears to be a wind shift slowly migrating from west
to east into the inverted trough. SOme stable clouds are slowly
shifting north across Carter County as some higher level clouds
edge into the county form the south which complicates things as
we need some additional warming to break the cap at this time.
However, the short wave energy lifting northeast through Wyoming
is progged to track over our southeast. We are seeing some affect
form this disturbance now with some cooling tops on a few cells
over north central Wyoming. So we remain in monitoring mode for
our SE zones late today with those ingredients good enough for
some strong to isolated severe storms. In the meantime, some
showers and thunder will affect our western zones as southern
streams trough axis slides over Montana. The threat of deep
convection and severe weather will diminish after about 8 PM this
evening. However, we have pieces of energy that will continue to
track from the west and southwest over our CWA overnight and into
Tuesday. Thus, we will continue with scattered PoP's over the
region Tuesday.

Things get more interesting Tuesday night into Wednesday. A
strong upper Low in the northern stream drops into the Rockies
setting up over southern Idaho. This results in strong divergent
upper flow over our region with plenty of DIV Q. Models line up
considerable QPF over our western and southern zones similar to
previous runs. We get under a cool temperature cyclonic regime so
snow in the high country a good possibility. We continue to come
up with large snowfall amounts despite artificially lowering the
snow ratios. Thus we have issued a Winter Storm Watch from late
Tuesday night through Thursday. The heaviest precipitation occurs
during the daytime hours so this may limit accumulations. BT

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

Ensembles and deterministic models were in decent agreement
through the extended period. There were some differences in model
details with the QPF.

Jet diffluence will affect the area on Thursday, with divergence
over the southern zones, as the upper low from the short-term
period remains nearly stationary over WY, UT and CO. The low then
shifts slowly E on Friday. Deep easterly upslope flow will bring
rain and mountain snow to mainly the mountains and foothills on
Thursday, then precipitation will shift S and diminish into
Friday. The ECMWF was heavier with it's QPF over Sheridan County
on Thu. than the GFS. NW flow will overtake the area on Saturday
with chances for showers over the western half of the area as
energy moves into the region. There will be a warming trend
through Sat. with highs reaching the mid and upper 60s. The NW
flow will continue through Monday, with chances for showers and
thunderstorms each day and highs in the 60s.

Will need to keep an eye on streams and creeks through the period
due to the precipitation and snow melt from the higher
elevations. Arthur

&&

.AVIATION...

Showers and thunderstorms will increase across the area through
early this evening. Scattered showers will then continue
overnight, but chances for thunder will be limited to SE MT, E of
Rosebud County. Some of the thunderstorms may be severe late this
afternoon and early this evening, S and SE of KMLS, over Powder
River, Carter, SE Custer and southern Fallon Counties. Large hail
and wind gusts over 50 kt are possible in these areas. Expect
areas of mountain obscuration. MVFR/IFR conditions are expected
with thunderstorms, with LIFR or lower conditions possible over SE
MT. Isolated to scattered showers will occur over the area Tue.
morning with another chance for thunderstorms in the afternoon.
MVFR/IFR conditions are expected with the precipitation. There
will be areas of mountain obscuration. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 043/066 045/054 041/054 039/061 040/066 045/067 046/066
    34/T    47/T    64/R    22/R    22/T    24/T    23/T
LVM 035/063 038/048 036/051 032/060 036/064 039/064 039/065
    33/T    48/R    85/O    32/R    22/T    23/T    33/T
HDN 044/067 045/058 041/057 038/062 039/068 043/069 044/067
    23/T    55/T    63/R    22/R    11/B    23/T    33/T
MLS 047/066 047/060 040/059 039/061 039/067 044/070 046/069
    32/W    23/R    21/B    12/R    11/B    12/T    23/T
4BQ 047/063 044/056 038/055 036/057 036/065 041/068 044/067
    44/T    24/R    43/R    23/R    11/B    12/T    33/T
BHK 046/062 042/055 034/054 034/056 034/061 038/067 042/066
    63/W    23/R    21/B    12/R    11/B    11/B    23/T
SHR 042/060 040/052 036/048 034/052 034/061 039/062 040/063
    44/T    38/T    87/O    54/R    22/T    23/T    44/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 215 in effect until midnight MDT
      tonight FOR ZONES 32-33-36-37.
     Winter Storm Watch in effect from late Tuesday night through
      Thursday afternoon FOR ZONES 67-68.
WY...Winter Storm Watch in effect from late Tuesday night through
      Thursday afternoon FOR ZONE 98.

&&

weather.gov/billings
Hazardous weather outlook, May 15, 2:37 PM MST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
337 PM MDT Mon May 15 2017

MTZ028>042-056>058-063>068-WYZ098-099-162145-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
337 PM MDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* Strong Thunderstorms are possible over southeast Montana this
  afternoon and evening with hail and strong wind gust from 50 to
  60 mph.

* Rain Wednesday and Thursday: Periods of moderate to locally heavy
  rain are possible west of a Roundup to Broadus line, with 1 to 2
  inches of rainfall possible.

* Snow Wednesday and Thursday: Periods of heavy snow are expected
  mainly above 7000 feet, with accumulations over a foot possible.

* Potential Impacts: Rising water on rivers and streams, minor
  flooding of low lying areas, very muddy roads, general travel
  difficulties, possible power outages due to heavy wet snow, and
  dangerous wet and cold conditions for young livestock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for future updates as locations, timing, and
impacts could change. Begin preparations to mitigate any impacts
that could result from this very wet and cool pattern.

&&

In the hours before

Special weather statement, May 15, 1:48 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Billings MT
248 PM MDT MON MAY 15 2017

WYZ099-152130-
Sheridan Foothills WY-
248 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Lake De Smet, or 17 miles north of Buffalo, moving
northeast at 15 mph.

Dime size hail, wind gusts up to 50 mph and torrential rainfall are
possible with this storm. Very heavy rain will cause a dramatic
reduction in visibility, along with ponding of water on area
roadways.

Locations impacted include...
Clearmont, Leiter and Ucross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4462 10672 4492 10642 4456 10608 4456 10666
TIME...MOT...LOC 2047Z 235DEG 12KT 4458 10659

TWH
Special weather statement, May 15, 2:47 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Billings MT
347 PM MDT MON MAY 15 2017

WYZ099-152200-
Sheridan Foothills WY-
347 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Spotted Horse, or 41 miles northeast of Buffalo, moving
east at 25 mph.

Nickel size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Arvada.

LAT...LON 4486 10616 4487 10602 4486 10601 4470 10601
      4462 10602 4462 10614
TIME...MOT...LOC 2147Z 262DEG 23KT 4472 10607

TWH
Local storm report, May 15, 3:01 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
401 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             5 NNE CLEARMONT         44.70N 106.33W
05/15/2017  M0.88 INCH       SHERIDAN           WY   COCORAHS

&&

VLS
Special weather statement, May 15, 3:55 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Billings MT
455 PM MDT MON MAY 15 2017

MTZ032-036-152345-
Custer MT-Powder River MT-
455 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Broadus, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Volborg and Olive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight MDT for
southeastern Montana.

LAT...LON 4536 10559 4549 10590 4600 10570 4581 10510
TIME...MOT...LOC 2254Z 211DEG 21KT 4554 10571

Walsh
Local storm report, May 15, 4:03 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
503 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             5 NNE CLEARMONT         44.70N 106.33W
05/15/2017  M0.88 INCH       SHERIDAN           WY   COCORAHS

&&

VLS
Local storm report, May 15, 4:04 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
504 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             4 SE VOLBORG            45.80N 105.62W
05/15/2017  M0.25 INCH       CUSTER             MT   TRAINED SPOTTER

&&

VLS

The radar

The Billings radar (KBLX), 233 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Powder River

When
May 15, 4:15 PM MST
Where
Powder River County, 10.61 mi NNW of Olive
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
45.670, -105.620

Hail, Carter

When
May 15, 5:55 PM MST
Where
Carter County, 0.49 mi E of Alzada
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.020, -104.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691569, 691565.